MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. OUTLOOK; PUMP, INFUSION

B. BRAUN MEDICAL INC. OUTLOOK; PUMP, INFUSION
Model Number 621-400ES
Medical Device Problem Codes Excess Flow or Over-Infusion (1311); Improper Flow or Infusion (2954)
Health Effect - Clinical Codes Death (1802); Low Blood Pressure/ Hypotension (1914); Decreased Respiratory Rate (2485)
Date of Event 07/24/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).While the event description indicates that death of the patient occurred, the patient themselves were already on palliative care due to an inoperable bowel obstruction.The event indicates that 2.5 hours after the alleged freeflow of medication, the patient was administered additional medication after becoming agitated.As such, the causal link between the malfunction of the device and the death of the patient is not completely clear.However, out of an abundance of caution b.Braun has elected to report this incident as a patient death in accordance with the requirements of 21 cfr 803.The device involved has not been received for evaluation and the investigation is ongoing at this time.A follow-up will be submitted when the investigation results become available.
 
Event or Problem Description
As per reported by the user facility: the middle alignment pin on the pump was missing and the drug (dilaudid) free-flowed causing an overinfusion.The dose was supposed to be 1ml/hr and a full 50ml free-flowed.No leaks or wet areas were noted so it is believed the patient received the medication.The patient tolerated the full dose.The pump alarmed to check the set three to four times.The drip was discontinued.Patient did have a drop in blood pressure and respiratory rate.About 2.5 hours later the patient became agitated and a new opioid drip was started on a different pump.The patient did pass away a short time later.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical inc.Internal report number: (b)(4).While the event description indicates that death of the patient occurred, the patient themselves were already on palliative care due to an inoperable bowel obstruction.The event indicates that 2.5 hours after the alleged freeflow of medication, the patient was administered additional medication after becoming agitated.As such, the causal link between the malfunction of the device and the death of the patient is not completely clear.However, out of an abundance of caution b.Braun has elected to report this incident as a patient death in accordance with the requirements of 21 cfr 803.A picture was provided for evaluation.The picture shows the pump bezel with a missing center cassette alignment pin.Neither the device nor the logs were provided for this investigation.Multiple scenarios were attempted to replicate the free flow event using the details provided by the customer.It was determined that the free flow event was not caused by a device malfunction.The most probable root cause was attributed to excessive manipulation of the set by the user to close the pump door without proper alignment in conjunction with the missing center pin.Based on the original design information, the pull force required to remove a guide pin without glue measured in pounds had an average of 33.6 lbs.With the pin assembled using glue (loctite 495) the average pull force was 120.3 lbs.An inspection of existing inventory of outlook es pumps (621-400es), spare parts and subassemblies (fz00501785, fz00501785r) was performed for evidence of missing or loose pins on the outlook es main bezel assembly.A total of 173 units were inspected with no evidence of the failure mode.A quality alert was issued within the manufacturing facility that additional attention to inspection is recommended for the presence and securing of the pins on repaired pumps and bezels before and after repair and burning.Per the operations and service manual all three (3) guide pins must be present and secured in the main bezel to allow proper disposable set alignment.If additional pertinent information becomes available a follow-up report will be filed.

Brand Name
OUTLOOK
Common Device Name
PUMP, INFUSION
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
1601 wallace drive, suite 150
carrollton, tx
MDR Report Key10362631
Report Number1641965-2020-00013
Device Sequence Number3017731
Product Code FRN
UDI-Device Identifier04046964186547
UDI-Public(01)04046964186547
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K011975
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number621-400ES
Device Catalogue Number621-400ES
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/30/2020
Supplement Date Received by Manufacturer07/30/2020
Initial Report FDA Received Date08/04/2020
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age78 YR